Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 8, NWS Columbia, SC

July 7, 20214 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Jul 7, 2021, 1:14 PM EDT for 4 counties in South Carolina. It took effect at Jul 7, 2021, 11:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2021, 1:14 PM EDT (17:14 UTC)
In effect from
Jul 7, 2021, 11:00 PM EDT
Expired
Jul 8, 2021, 12:37 PM EDT
In force
14 hr
Issued by
NWS Columbia, SC

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS72 KCAE 071714
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
114 PM EDT Wed Jul 7 2021

SCZ031-037-038-137-080115-
/O.NEW.KCAE.LW.Y.0008.210708T0300Z-210709T0000Z/
Sumter-Calhoun-Clarendon-Southeastern Orangeburg-
Including the cities of Sumter, St. Matthews, Manning, Summerton,
and Holly Hill
114 PM EDT Wed Jul 7 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT THURSDAY...

* WHAT...Southeast winds becoming southwesterly 15 to 25 knots
  with gusts above 35 knots expected.

* WHERE...Portions of central South Carolina.

* WHEN...From 11 PM this evening to 8 PM EDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
2 follow-up statements
394 
WWUS72 KCAE 080256
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1056 PM EDT Wed Jul 7 2021

SCZ031-037-038-137-081500-
/O.CON.KCAE.LW.Y.0008.210708T0300Z-210709T0000Z/
Sumter-Calhoun-Clarendon-Southeastern Orangeburg-
Including the cities of Sumter, St. Matthews, Manning, Summerton,
and Holly Hill
1056 PM EDT Wed Jul 7 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

* WHAT...Southeast winds becoming southwesterly 15 to 25 knots
  with gusts above 30 knots expected.

* WHERE...Portions of central South Carolina.

* WHEN...From 11 PM this evening to 8 PM EDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
awp
238 
WWUS72 KCAE 081637
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1237 PM EDT Thu Jul 8 2021

SCZ031-037-038-137-081745-
/O.CAN.KCAE.LW.Y.0008.000000T0000Z-210709T0000Z/
Sumter-Calhoun-Clarendon-Southeastern Orangeburg-
Including the cities of Sumter, St. Matthews, Manning, Summerton,
and Holly Hill
1237 PM EDT Thu Jul 8 2021

...LAKE WIND ADVISORY IS CANCELLED...

Wind gusts have decreased to below 25 knots on Lake Marion and
will continue to decrease into this afternoon. As a result, the 
Lake Wind Advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jul 7, 5:12 AM EDT, 8 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 5:12 AM EDT, 8 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
512 AM EDT Wed Jul 7 2021

.SYNOPSIS...
Scattered showers and thunderstorms from Elsa will begin to move
into the region this afternoon. Steady and heavy rain expected
overnight through Thursday morning. One to three inches is
expected, locally higher especially across the eastern forecast
area. After Elsa, a typical summer-like pattern begins with
afternoon showers and thunderstorms possible each day and
temperatures right around average.

&&

.NEAR TERM /THROUGH THURSDAY/...
Tropical Storm Elsa is expected to make landfall along the north
Florida Gulf coast late this morning. A gradual turn to the
northeast will bring Elsa across our area tonight night and Thursday
morning. Have continued categorical to likely pops tonight into
Thursday.

Dry weather is expected this morning across the Midlands and CSRA as
high pressure continues to ridge into the area from the Atlantic.
This afternoon, there will be a substantial moisture increase with
PWATs increasing to around 2 inches. The chance for convection will
return this afternoon and there could be some outer rainbands
associated with Elsa crossing our southern forecast area by this
evening. As Elsa tracks inland through the Southeast, expect it to
continue to weaken to a tropical depression by the time it reaches
our forecast area. Expect increasing clouds today with highs
ranging from the mid 80s south to around 90 north.

For tonight, widespread rain will lift northward into the area. The
main threat for the Midlands and CSRA will be heavy rain and gusty
winds as some stronger convective bands move through, especially
across the eastern Midlands. Widespread amounts between 1-3 inches
with locally higher amounts can be expected through Thursday.
Localized flooding will be possible tonight into Thursday morning.

The eastern half of the forecast area will likely be in a favorable
quadrant for a few weak tornadoes overnight. However, the tornado
threat appears low due to limited instability. Clouds and wind
will keep overnight lows in the low 70s.

Elsa will be lifting northeast of the Midlands by midday Thursday.
Winds will likely be breezy tonight into Thursday with some gusts
above 30 mph in the eastern Midlands. Lingering anomalously
high moisture and shortwave energy will lead to additional
convection developing across the forecast area Thursday
afternoon. High temperatures will range from the mid 80s south
across the CSRA and southern Midlands to around 80 degrees over
the north Midlands.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Behind Elsa, a fairly typical summer-like pattern looks likely. All
guidance points to weak surface troughing on Friday in the wake of
Elsa and with PWATs remaining over two inches, widespread showers
and thunderstorms are likely. Global ensembles point to a series of
weak mid-level shortwaves moving into the Ohio Valley over the
weekend and into next week. So combined with slightly above average
PWATs and surface moisture during this time, enhanced diurnal shower
and thunderstorm activity will be the main theme heading into next
week. With weak Atlantic ridging, NAEFS and NBM suggest temperatures
near average for highs and lows each day following Elsa.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected this morning and into the afternoon,
with the unlikely exception of possible stratus at OGB later
tonight. Restrictions likely starting after 00z Thursday.

Conditions should remain VFR this morning ahead of the tropical
moisture plume moving out of the gulf. There's likely to be a
deck of stratus that develops across the coastal plain tonight,
but expecting it to remain east of OGB at this point. So no
mention in the TAFs. Otherwise general VFR mid-level strato-cu
expected throughout the morning, before any impacts of Elsa are
felt.

Some outer band showers and thunderstorms are likely swing
across the region Wednesday afternoon. There is low confidence
in the exact coverage and timing of the showers, so for now just
went with vicinity showers for all terminals. Cigs will slowly
start to drop during this period. The main slug of precip is
expected to hold off until roughly 00z at AGS and DNL with the
other terminals following a couple hours behind. Cig drops to
MVFR and IFR expected during this time, lasting into Thursday
morning.

Winds outside of any heavy thunderstorm bands Wednesday will
steadily increase out of the east in the morning and afternoon
to around 8 knots and gusts up 16 knots.

EXTENDED AVIATION OUTLOOK...Restrictions are expected to continue
into at least Thursday morning as Elsa pushes into and through
the region. VIS and CIG restrictions are expected with the rain
and tropical moisture. Tropical moisture will continue to be in
place in the wake of Elsa, leading to afternoon diurnal showers
and thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 5:23 AM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
523 AM EDT Wed Jul 7 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
523 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Elsa is expected to cross northern Florida into southeast Georgia today
and track across the eastern South Carolina tonight. The main
threats with this system will be locally heavy rainfall and gusty
winds. There is a low potential for isolated tornadoes and a moderate
risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

Tropical moisture will linger across the area Friday into the
weekend continuing the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.